Texas, 2025Hail in Texas, May 22, 2025
May 22, 2025 · NWS OUN · 7 events in 2 counties and zones
Thunderstorms developed by late afternoon of the 22nd across southwestern Oklahoma and western-north Texas. This activity was initiated near convective outflow boundaries from prior thunderstorms and enhanced by strong surface heating.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed by late afternoon of the 22nd across southwestern Oklahoma and western-north Texas. This activity was initiated near convective outflow boundaries from prior thunderstorms and enhanced by strong surface heating. The resulting environment featured strong instability, steep lapse rates, and favorable deep-layer wind shear for organized thunderstorms. Multiple splitting supercell thunderstorms emerged in this regime, producing widespread reports of large to very large hail during the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 22, 1:16 PM CST, 1 hour 38 minutes earlier. Its key messages:
- Updated at 155 PM CDT Thu May 22 2025
- Thunderstorm chances continue into the holiday weekend with a chance of severe storms each day
- Heavy rainfall and flooding may occur especially with a cold front Saturday night into Sunday
- Cooler temperatures are possible behind a front early next week.
Area forecast discussion, May 22, 1:16 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Norman OK
216 PM CDT Thu May 22 2025
...New NEAR TERM, SHORT TERM...
.KEY MESSAGES...
Updated at 155 PM CDT Thu May 22 2025
- Thunderstorm chances continue into the holiday weekend with a
chance of severe storms each day
- Heavy rainfall and flooding may occur especially with a cold
front Saturday night into Sunday
- Cooler temperatures are possible behind a front early next
week.
&&
.NEAR TERM...
(Rest of today and tonight)
Issued at 155 PM CDT Thu May 22 2025
The strongest part of our early morning convection continues to
move slowly southward into northern Texas/far southern Oklahoma.
An associated outflow boundary extends from near Binger southward
to Lawton and then southeastward into northern Texas. Ahead of the
outflow, better moisture return is occurring into the DFW area
where upper 60 to lower 70 dewpoint temperatures reside. Farther
west, surface temperatures are warmer with slightly lower dewpoint
air. As strong heating continues, it is likely that additional
severe storms will form across parts of southwest Oklahoma and
western north Texas. With the ongoing convection in southern
Oklahoma and cloud cover, additional severe convection this
afternoon should stay south of the Red River in Texas (eastern
part of the outflow boundary).
Despite some weakness in the mid level flow, good direction turning
and high instability will support the risk of very large hail and
damaging wind gusts. Any storm that can become establish and move
along the outflow boundary will have the potential to produce a
tornado or two.
Most of the convection this afternoon and early evening should be
south of our area by mid evening. Most areas will remain dry
from the mid evening into the overnight hours, with increasing
chances of elevated storms around sunrise Friday.
&&
.SHORT TERM...
(Friday through Saturday night)
Issued at 155 PM CDT Thu May 22 2025
A much stronger low-level jet is expected to focus elevated
thunderstorms by early Friday morning (6-8 am). Currently, it
appears north central and central Oklahoma will be the favored areas
of seeing this development. Elevated instability is progged to be
around 1500+ J/kg, so strong to severe thunderstorms appear likely.
The mid and upper level flow will generally move storms to the east
and southeast around 30-35 mph. It's certainly possible the
majority of the storms will move east of the area by early afternoon
with a lull in rain and storm chances through the late
afternoon/early evening. A surface low is expected to deepen during
the day across southeast Oklahoma. With a 10 mb gradient across the
main body of Oklahoma and mixing, breezy southerly winds can be
anticipated.
A few storms may develop across a dryline in the central/eastern
Texas Panhandle which may drift into far western Oklahoma/western
north Texas by early/mid evening. Modest height rises are expected
across the southern/central Plains Friday night/Saturday morning
with very warm mid-level temperatures (13-15 C) overspreading the
western third of Oklahoma. Several models indicate a complex or
two of storms will develop mainly north of Oklahoma in Kansas near
the nose of a rather strong low level jet. This activity is
expected to move east and southeast during the overnight, with
some storms entering central and eastern parts of the area.
Convective trends Saturday afternoon and night will likely depend
on a possible outflow boundary from morning convection, and a cold
front located across northern and western parts of Oklahoma. A
capping inversion may limit convection and or storm coverage
across parts of western Oklahoma/western north Texas.
&&
.LONG TERM...
(Sunday through Wednesday)
Issued at 310 AM CDT Thu May 22 2025
The stormy pattern will roll on into Sunday, focused once again near
a frontal boundary as a weak upper wave begins to translate
eastward. With continued strong instability and sufficient wind
profiles, some severe weather risk is likely to remain, though
details on coverage/areas/severity are murky and will likely be
highly dependent on evolution of previous day(s) thunderstorms and
the aforementioned front.
The surface front looks likely to accelerate east of the forecast
area by early Monday, with very pleasant/unseasonably cool
high temperatures (low to mid-70s) possible on Monday and
Tuesday. A low (20-30%) chance for precipitation exists on Monday
afternoon across the southern tier of the area, though this
concern will be highly dependent on how fast the front moves/clear
during the day.
Ungar
&&
.AVIATION...
(18Z TAFS)
Issued at 1224 PM CDT Thu May 22 2025
Area of showers and thunderstorms tracking across east-central and
southern Oklahoma is resulting in some MVFR and isolated IFR
conditions, currently. Storm redevelopment is expected this
afternoon and evening, primarily over western north Texas into
southwest Oklahoma.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 61 83 67 89 / 20 40 40 20
Hobart OK 60 86 67 95 / 20 20 20 10
Wichita Falls TX 62 89 71 95 / 40 20 20 10
Gage OK 57 86 62 88 / 20 20 20 10
Ponca City OK 57 76 61 77 / 20 50 70 40
Durant OK 65 86 71 91 / 20 10 20 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
NEAR TERM...06
SHORT TERM...06
LONG TERM....09
AVIATION...01
In the hours before
Local storm report, May 22, 12:08 PM CST, 2 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
108 PM CDT Thu May 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM Tstm Wnd Gst 2 SE Thackerville 33.77N 97.12W
05/22/2025 M62 MPH Love OK Mesonet
&&
JTLocal storm report, May 22, 12:45 PM CST, 2 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
145 PM CDT Thu May 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 PM Tstm Wnd Dmg 1 NNE Thackerville 33.81N 97.13W
05/22/2025 Love OK Broadcast Media
Outbuilding was overturned and tossed into
trees north of Thackerville on the east side
of 35 near Hutchins Rd. Time based on radar.
&&
JTLocal storm report, May 22, 12:50 PM CST, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
150 PM CDT Thu May 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 AM Hail 6 SSW Lake Carl Blackwe 36.06N 97.25W
05/22/2025 E1.75 Inch Payne OK Emergency Mngr
Time based on radar.
&&
JTLocal storm report, May 22, 12:58 PM CST, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
158 PM CDT Thu May 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM Flash Flood 3 S Thackerville 33.75N 97.14W
05/22/2025 Love OK Law Enforcement
I-35 SB lanes are backed up to the 2 MM due
to flooding.
&&
JTSpecial weather statement, May 22, 1:02 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Norman OK
202 PM CDT Thu May 22 2025
OKZ046-047-051-221930-
Carter OK-Johnston OK-Marshall OK-
202 PM CDT Thu May 22 2025
...A strong thunderstorm will impact portions of southwestern
Johnston, southeastern Carter and northern Marshall Counties through
230 PM CDT...
At 202 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ardmore, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ardmore, Madill, Tishomingo, Dickson, Mannsville, Ravia, Gene Autry,
Russett, northern Lake Murray, northern Lake Texoma, and Oakland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3410 9718 3428 9719 3434 9665 3407 9663
TIME...MOT...LOC 1902Z 267DEG 34KT 3420 9710
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
..speg.Local storm report, May 22, 1:34 PM CST, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
234 PM CDT Thu May 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM Flash Flood 4 N Marietta 33.99N 97.12W
05/22/2025 Love OK Dept of Highways
Flood waters intermittently flowing over Hwy
77 intermittently from Marietta north to
near the county line.
&&Hail, Wichita
- When
- May 22, 2:54 PM CST
- Where
- Wichita County, 4.11 mi W of Burkburnett
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.096, -98.631
Hailfall occurred near the intersection of County Roads 240 and 368. The report was relayed by amateur radio.
Hail, Wichita
- When
- May 22, 2:55 PM CST
- Where
- Wichita County, 1.75 mi WSW of Burkburnett
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.077, -98.586
The report was relayed through mPING.
Hail, Wichita
- When
- May 22, 2:58 PM CST
- Where
- Wichita County, 1 mi E of Wichita Falls
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.910, -98.472
The report was relayed by amateur radio. The location is approximate.
Hail, Wichita
- When
- May 22, 3:04 PM CST
- Where
- Wichita County, 0.84 mi NW of Burkburnett
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 34.100, -98.569
Hail, Wichita
- When
- May 22, 3:05 PM CST
- Where
- Wichita County, Burkburnett
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.090, -98.560
The report was relayed by amateur radio.
Hail, Wilbarger
- When
- May 22, 4:08 PM CST
- Where
- Wilbarger County, 6.3 mi NW of Grayback
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.046, -99.257
Hail, Wichita
- When
- May 22, 6:32 PM CST
- Where
- Wichita County, 1 mi WNW of Burkburnett
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.096, -98.576
The report was relayed by amateur radio. The location is approximate.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Oklahoma, May 22, 2025$35,000 · 3.5 in hail · 44 events
- Hail and Damaging Winds in Texas, May 22 to 23, 2025$56,000 · 3 in hail · 26 events
- Hail and Damaging Winds in Texas, May 22, 2025$71,000 · 3.1 in hail · 14 events
- Damaging Winds and Heavy Rain in Texas, May 22, 202570 kt wind · 16 events
- Hail in Virginia, May 22, 2025$11,000 · 2 in hail · 13 events
- Coastal Flood and Strong Wind in Massachusetts, May 22, 2025$12,000 · 9 events
- Damaging Winds in Tennessee, May 22, 2025$14,000 · 52 kt wind · 3 events
- Hail in Maryland, May 22, 20251.25 in hail · 4 events
- Marine Hail in North Atlantic Coastal Waters, May 22, 20250.75 in hail · 3 events
- Damaging Winds in Texas, May 22, 202561 kt wind · 2 events
- Marine Thunderstorm Wind and Waterspout in Gulf of Mexico, May 22, 20252 events
- Flood in Pennsylvania, May 22, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260469, 1260470, 1260471, 1260473, 1260472, 1260816, 1260829.